I had my last oncology appointment today and I spoke to them about the safety of staying on this. The oncologist said once I feel things are back to where they were, to cut the dose down to once a week or stop using it altogether. She said if I keep giving my body a rest I from it, then it's safe to go back on it again after a few weeks if I start experiencing vaginal dryness and flushes again. She also said at some point I will be able to stop using it completely because it causes the walls of the vagina to regenerate.
We managed to have very satisfactory sex over the weekend, it was lovely after all the dryness and discomfort. I can't live without passion in my life!
I am going to go back to the GP and ask about the topical oestrogen, even though I had a hormone responsive cancer, I can't stand not being able to have a sex life!
Will let you know how I get on.
The only problem with drugs like Prozac is you can't orgasm with them! I found this very frustrating when I was on them, and my daughter was put on a similar kind of anti depressant Seroxat, and again same problem. It actually says it in the leaflets that this is a side effect, so would avoid at all costs as not being able to have an orgasm can in itself bring on different problems!!
Just to confirm with everyone else, lost all my libido, and making love was VERY painful after all treatment finished. GP checked out that topical oestrogen ok (i am oestrogen positive cancer) and this improved everything within 2 weeks. I do use sylk as well. Good luck, Zoe x
Hi DeborahW, I tried to post last night and promptly lost what I had typed!
I don't know about the availability of Menopause Clinics - the one I was referred to is run by a colleague of my oncologists and is in Edinburgh; as I'm in Fife I assume it's covering quite a wide area. After my visit the Consultant Gynaecologist told me I'm now in their system for 5 years so if I have any more problems or questions I can make an appointment without having to go through my onc clinic or GP.
My cancer wasn't hormonal (Her2+) so I was told if my symptoms had been really bad I could have had HRT (oncs said they would have been fine with this). Thankfully my symptoms were not as major as some of the ladies I have met, hence being given low dose oestrogen. My oncologist told me back at the start that neither they or the breast surgeons like women to experience the loss of libido or sexual problems over a long period of time (in my case 18 months), so they like to see what they can do to help with this. My lack of libido was causing me great distress as I've been with OH for 24 years and this came up when I went for counselling.
The Gynaecologist told me they sometimes get ladies referred whose cancers were hormone positive and if their symptoms are really affecting their lives in a bad way they will approve HRT as they have to weigh everything up and sometimes it's better to take the risk.
I didn't lose my libido but was quite alarmed to find how painful sex had become after chemo. I logged on to this site and did a search on 'painful sexual intercourse' and was reassured to find that it's a common problem. Try doing a search as there's quite a lot of advice there.
I used Replens every couple of days and then used Sylk for lubrication when having sex. It was just too painful at first even for full penetration but with practice - and a very gentle, understanding partner - it gradually got easier and less painful until I was back to normal after a few weeks.
I had surgery and chemo in summer of 2006. Went to GP in April about difficulties with sex (very very painful!!). Was toldI I must be in menopause as had not had a period since May 06 However have since had 2 periods (am only 44) though not tried sex since then ( is on my to do list!!). Can;t say am lookin forward to it as was incredibly painful last time but wa sassured bygp that practice helps, as does KY jelly.
I am currently experiencing menopausal symptoms, including the flushes and very painful sex. I had surgery and chemo in 2006 when I was 43 and since then I have had very few periods.
Do they have menopause clinics around the country, as I went to my GP and she was very unsympathetic about the pain I have on making love, and it makes no difference if I use Sylk or Replens either.
I might benefit from the topical oestrogen, but can you have this even if you have had hormone sensitive cancer?
Hope you can advise
Thanks for your suggestions and comments - always nice to know you're not alone in these things. I'll see how things go and ask the pharmacist at our surgery about Sylk lubricant.
Hi, I went through the menopause during my treatment without realising as I had no real symptoms. I have not had a period since just after surgery in Nov 2006. My libido packed in completely and this was causing me a lot of distress, so I was referred by the oncologists to a menopause clinic. I'm now on a topical oestrogen pessary twice a week (about a tenth of the dosage of HRT) I use Replens once or twice a week. My libido has come back now and we use Sylk for lubrication which I get from their website. I just put a little bit on my finger and put it inside, either that o I get my husband to do it as part of foreplay. Things are very comfortable and loving again, I was very stressed out by the lack of intimacy.
Try SYLK lubricant as an alternative to KY Jelly. It is made from completely natural ingredients - no parabens etc. It has recently become available on prescription or you can order it from your pharmacy at a cost of around Â£9.50.
Hope this helps.
I don't know if this is a common experience but after having a lumpectomy, chemo, rads (finished Mar 08) and now on Tamoxifen, sex has become a bit of a trial. Although I'm grateful I actually want it again, it can be quite painful. Is this down to the menopausal side effects of the drugs? What's the best thing to do about it? My GP says KY jelly might help. I'm not ready to give up on it just yet, I'm only 46 after all!